Sudden death in a patient taking antipsychotic drugs
- Accepted 3 November 1998
Sir,Thomas and Cooper1 described a 68-year-old male psychiatric in-patient with coronary artery disease who was found dead subsequent to the ingestion of thioridazine. They highlight the importance of recognising the wide range of drugs which may affect cardiac repolarisation, sometimes with grave consequences. Without acute post-mortem findings to explain the death, the authors suggest that the patient may have experienced torsades de pointes due to the quinidine-like actions of thioridazine, and consider a possible drug interaction between thioridazine and carbamazepine.
While the authors' points are well taken, they do not discuss (although they perhaps imply by the title), the potential pharmacodynamic and pharmacokinetic interactions between thioridazine and droperidol, which was continued on admission. Although administered only as needed, it probably deserves mention that droperidol, which belongs to a different structural class of antipsychotics (butyrophenones), has been shown to exert Vaughn-Williams class III anti-arrhythmic effects on Purkinjie fibres at low concentrations and has been associated with dose-dependent QT interval prolongation and torsades de pointes. Droperidol may also undergo CYP4502D6-mediated metabolism with potential for a bidirectional pharmacokinetic interaction.2
Although the dose of droperidol in the relevant time period is not reported, a drug interaction between thioridazine and droperidol cannot be excluded.